MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 1.5/2.0MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. 1.5/2.0MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT
Model Number 71174924
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/06/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was initially reported that, after an unknown procedure, it was noticed that the 1.5/2.0mm double-ended drill guide is beginning to bend.The patient was not involved at the moment of finding.The preliminary results of investigation show that the 1.5 millimeter drill sleeve has been fractured from the drill guide, rendering the device inoperable.This is a reportable malfunction.
 
Additional Manufacturer Narrative
The associated device, intended for use in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The 1.5 millimeter drill sleeve has been fractured from the drill guide rendering the device inoperable.The device was manufactured in 2015 and shows signs of extensive use.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
1.5/2.0MM DOUBLE-ENDED DRILL GUIDE
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10764243
Report Number1020279-2020-05960
Device Sequence Number11047498
Product Code FZX
UDI-Device Identifier00885556387498
UDI-Public00885556387498
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174924
Device Catalogue Number71174924
Device Lot Number15ATD0003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2020
Initial Date Received by Manufacturer 10/16/2020
Supplement Date Received by Manufacturer01/05/2021
Initial Report FDA Received Date10/30/2020
Supplement Report FDA Received Date01/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1